Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 8, 1998, 5:56 PM EST for Cherokee County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 5:56 PM EST (22:56 UTC)
- Expired
- Jan 8, 1998, 6:45 PM EST
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cherokee County, NC
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 6:15 PM EST | Hail 0.75 | Ranger, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
551 WUUS01 KMRX 082258 RRA SVRMRX NCC039-082345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 556 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST NORTH CAROLINA ...CHEROKEE COUNTY AT 556 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHWEST CHEROKEE COUNTY. THIS STORM WAS MOVING NORTHEAST AT 40 MPH. HAIL UP TO NICKEL SIZE IS POSSIBLE WITH THIS THUNDERSTORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:45 PM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 8, 2:45 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 245 PM EST THU JAN 8 1998 DRY PUNCH CAME INTO MY CWA WITH A VENGENCE BRINGING LOTS OF SUN AND SPRINGTIME TEMPS. JUST BEHIND FRONT NOW MOVG THRU E TN..LOTS OF WRAPAROUND MOISTURE WL MOVE IN TON AS 500 MB TROF/VORT AXIS SWINGS THRU W/CLDY SKIES. MODEL POPS OUT TO LUNCH. WOULD ONLY GO FOR LOW CHC POPS. FLOW BECMS ZONAL FRI BEHIND DEPARTING TROF AND GOOD AREA OF NVA MOVES IN. FCST SNDGS SHOW LOW CLDS WL BE CLRG OUT IN THE EARLY AM IN SE TN..ARND MIDDAY IN NE TN/SW VA. MID AND HI LVL CLDS ON THE INCREASE FRI NGT AHEAD OF PACIFIC FRONT APPRCHG MS RIVER. NO LOW-LVL MOISTURE AS GULF WL BE SHUT OFF. WOULD GO FOR PTLY CLDY/PTLY SUNNY FOR FRI NGT/SAT. FWC TEMPS LOOK GOOD THROUGHOUT. HSA
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 8:41 PM EST | Flash Flood Warning | MRX | Cherokee, Clay | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.